Virginia, 2013

Hail in Virginia, June 12, 2013

June 12, 2013 · NWS RNK · 1 event in 1 county or zone

Showers and storms developed in the unstable air in advance of an approaching cold front. An isolated severe storm produced quarter size hail over Henry County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Showers and storms developed in the unstable air in advance of an approaching cold front. An isolated severe storm produced quarter size hail over Henry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 12, 3:01 PM EST, 37 minutes earlier.

Area forecast discussion, Jun 12, 3:01 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 PM EDT WED JUN 12 2013

.SYNOPSIS...
WEAK UPPER LEVEL DISTURBANCES FROM THE OHIO VALLEY WILL BRING A
CHANCE FOR THUNDERSTORMS TO THE MOUNTAINS LATE THIS AFTERNOON. A
LEE SIDE TROUGH WILL BRING A SLIGHT CHANCE FOR THUNDERSTORMS FOR
AREAS EAST OF THE BLUE RIDGE THIS EVENING. A STRONG COLD FRONT
WILL SWEEP ACROSS THE REGION TOMORROW. STRONG TO SEVERE STORMS
WILL ACCOMPANY THE FRONT.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 356 PM EDT WEDNESDAY...

A FEW REMNANT STORMS ENTERED THE MOUNTAINS FROM THE OHIO RIVER
VALLEY THIS MORNING AND EARLY AFTERNOON. THESE STORMS FELL APART
MOVING TOWARD THE BLUE RIDGE. THE 06/12 18Z HRRR HAS THE BEST HANDLE
ON CONVECTION LATE THIS AFTERNOON WITH BEST CHANCE SOUTH OF A LINE
FROM BLUEFIELD WV TO MOUNT AIRY NC. THESE SHOWERS SHOULD FADE WITH
LOSE OF HEATING.

THE FOCUS OVERNIGHT INTO TOMORROW WILL BE A FAST MOVING COLD FRONT.
THIS FRONT HAS GOOD DYNAMIC AND MOISTURE TO WORK WITH AND WILL
LIKELY BRING SEVERE WEATHER INTO THE REGION. THE MAIN THREAT WITH
THIS FRONT WILL BE STRAIGHT LINE WINDS. SOME METEOROLOGIST ARE
COMPARING THIS FRONT TO THE DERECHO OF JUNE 2012. THERE ARE SEVERAL
DIFFERENCES BETWEEN THE TWO. THE MAIN DIFFERENCE IS THAT THIS FRONT
WILL BE ENTERING THE AREA DURING THE MORNING THEN JUMPING TO A LEE
TROUGH IN THE EAST BY EARLY AFTERNOON. THUNDERSTORMS LIKE TO FEED
OFF OF HEAT WHICH IS LACKING IN THE MORNING. THE FRONT MAY NOT JUMP
TO THE LEE TROUGH UNTIL THE AFTERNOON WHICH WILL ALLOW THE SW VA
PIEDMONT...SOUTHSIDE VA...AND NORTHERN NC PIEDMONT TO WARM INTO THE
LOWER 90S. THIS AREA WILL HAVE THE GREAT POTENTIALLY FOR BLACKSBURG
CWA TO HAVE SEVERE WEATHER. LAST YEAR'S DERECHO MOVED INTO A VERY
WARM ENVIRONMENT OF 90F TO 105F LATE IN THE AFTERNOON/EARLY EVENING.
ALSO WITH THIS FRONT...A WEST WIND WILL BE ESTABLISHED EARLY.
SHOWERS AND THUNDERSTORMS WILL MOVING INTO THE MOUNTAINS AND
POSSIBLY FADE TOWARD THE BLUE RIDGE DURING THE MORNING. AS THE FRONT
JUMPS TO THE LEE TROUGH...A LINE OF CONVECTION WILL DEVELOP OVER THE
PIEDMONT. THIS SYSTEM SHOULD EXIT THE AREA BY RUSH HOUR TOMORROW
EVENING.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 230 PM EDT WEDNESDAY...

GOING TO SEE SHOWERS AND STORMS EXITING THE EASTERN CWA BY THURSDAY
EVENING WITH LINGERING SHOWERS ACROSS THE WESTERN SLOPES AS ANOTHER
PIECE OF SHORTWAVE ENERGY FOLLOWS THE MAIN FRONT. THINK THE
SUBSIDENCE BEHIND THE CONVECTION TO WORK IN DRIER AIR AND CLEAR
SKIES OUT BY LATE THURSDAY NIGHT IN MOST OF THE REGION...LINGERING
CLOUDS ACROSS THE WESTERN SLOPES OF SE WV.

THERE IS YET ANOTHER SHORTWAVE PUSHING SOUTHEAST ACROSS THE MTNS
FRIDAY ALTHOUGH MOISTURE APPEARS LIMITED. CANNOT RULE OUT A FEW
SPRINKLES OR LIGHT RAIN SHOWERS IN THE MTNS OF SE WV/ALLEGHANY
HIGHLANDS OF VA.

THE AIRMASS WILL BE DRIER FOR PERIOD OF 48 HOURS WHILE SFC HIGH
BUILDS OVERHEAD BY SATURDAY. TEMPS WILL BE A FEW DEGREES COOLER THAN
NORMAL FRIDAY WITH HIGHS RANGING FROM THE LOWER 70S WEST TO LOWER
80S EAST...FOLLOWED BY LOWS FRIDAY NIGHT FROM AROUND 50 WEST TO MID
50S EAST.

THERE SHOULD BE ENOUGH GRADIENT THU NIGH-FRIDAY FOR SOME BREEZY
CONDITIONS...GUSTS UP TO 25 MPH.

SATURDAY WILL BE DRY AND SEASONAL WITH HIGHS RANGING FROM THE MID TO
UPPER 70S WEST TO LOWER TO MID 80S EAST.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 115 PM EDT WEDNESDAY...

EXPECT ANOTHER ACTIVE PERIOD AT LEAST FOR SUNDAY NIGHT-TUESDAY AS
ANOTHER FRONT MAKES ITS WAY TOWARD AND THROUGH THE AREA.
SUNDAY...LOOKING AT HIGH PRESSURE MOVING OFFSHORE SETTING OUR AREA
UP IN THE RETURN FLOW AND INCREASED HUMIDITY. SUNDAY WILL BE A DAY
OF TYPICAL SHOWER/STORM DEVELOPMENT IN THE MTNS.

AS WE HEAD INTO MONDAY-TUESDAY...FRONTAL SYSTEM MOVES FROM GREAT
LAKES-CENTRAL PLAINS SOUTHEAST INTO THE MID ATLANTIC SOUTHWEST TO
THE LOWER OHIO VALLEY. MODELS SIMILAR OVERALL BUT TIMING INDIVIDUAL
CLUSTERS OF SHORTWAVES WILL BE PROBLEMATIC. STILL LOOKS LIKE AN
ACTIVE PATTERN WHERE 2-3 ROUNDS OF SHOWERS/STORMS WILL MOVE ACROSS.
FRONT APPEARS TO FINALLY INCH SOUTHEAST OF OUR AREA BY WEDNESDAY
WITH DRIER AIR MOVING IN FOR AT LEAST ONE OR TWO DAYS.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
AS OF 140 PM EDT WEDNESDAY...

SCATTERED THUNDERSTORMS WERE MOVING SOUTHEAST ACROSS SOUTHEAST
WEST VIRGINIA AND SOUTHWEST VIRGINIA EARLY THIS AFTERNOON. HAVE
ADDED THUNDERSTORMS IN THROUGH 20Z FOR THE BLF TAF. SEEING SOME
DEVELOPMENT STILL TO THE NORTHWEST SO OCCURRENCE OF THUNDER MAY
NEED TO BE PROLONGED AT BLF AND ADDED TO LWB LATER THIS AFTERNOON
INTO EARLY EVENING. OTHERWISE EXPECT ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS IN THE LEE OF THE APPALACHIANS LATE THIS
AFTERNOON AND EVENING. AT THIS TIME THE CHANCE IS LOW ENOUGH TO
KEEP OUT OF THE TAFS.

A FRONT WILL BRING A PERIOD OF SUB-VFR CONDITIONS TO THE AREA
LATE TONIGHT AND THURSDAY MORNING...ASSOCIATED WITH AN ORGANIZED
AREA OF SHOWERS/THUNDERSTORMS. STRONG GUSTY WINDS ARE POSSIBLE
WITH THE THUNDERSTORMS...ESPECIALLY AT DAN AND LYH THURSDAY
AFTERNOON.

HIGH PRESSURE WILL BUILD IN FRIDAY AND SATURDAY RESULTING IN VFR
WEATHER. COULD SEE FOG AT THE TYPICAL LOCATIONS SUNDAY MORNING...
LWB/BCB...OTHERWISE VFR. SEEING RETURN FLOW OFF THE ATLANTIC
SUNDAY WITH A FRONT MOVING INTO THE MIDWEST/GREAT LAKES. A 20
PERCENT CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON IN THE AREA AS
WELL.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...WP
LONG TERM...WP
AVIATION...AMS/RCS
Hazardous weather outlook, Jun 12, 3:05 PM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 PM EDT WED JUN 12 2013

NCZ005-006-VAZ044>047-058-059-132015-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
405 PM EDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. THE
PRIMARY THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ON THURSDAY. THE
PRIMARY THREAT WILL BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TOMORROW AFTERNOON AND EVENING.

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045-
132015-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
405 PM EDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. THE
PRIMARY THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY. THE
PRIMARY THREAT WILL BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY MORNING INTO EARLY
AFTERNOON.

RCS

The radar

The Roanoke radar (KFCX), 56 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Henry

When
June 12, 3:38 PM EST to 3:41 PM EST
Where
Henry County, 2.05 mi SW of Chestnut Knob
Measured
1 in hail
Reported by
Public
Coordinates
36.599, -79.946

Quarter size hail fell for a few minutes on Donnybrook Road. Damage values are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455860.